Paracetamol (Acetaminophen) is used for the relief of moderate to severe pain, and reduce fever. It can be found in many products, eg Panadol, etc. It is commonly added to codeine.
Paracetamol is very slightly soluble in cold water and moderately soluble in boiling water (5g/100ml). It is soluble in ethyl alcohol, methyl alcohol, acetone, ethyl acetate, ethylene dichloride, and dimethylformamide; slightly soluble in ether; insoluble in petroleum ether, pentane, and benzene.
You should take special care in taking paracetamol if you have any of the following conditions:
Side effects that usually require medical attention:
Doses greater than 7g are considered very serious, while a dose of 15g (200mg/kg) is potentially fatal in most cases. The LDLO for Paracetamol is 143mg/kg. Following the ingestion of an overdose of paracetamol, patients may remain asymptomatic for the first 24 hours or, at the most develop anorexia, nausea and vomiting.
The clinical features of paracetamol overdose are:
Nausea, vomiting, abdominal pain, anorexia
May become asymptomatic
Jaundice -> liver failure -> hepatic encephalopathy
Maximum liver damage occurs usually 72 to 96 hours after ingestion. The management of paracetamol overdose includes gastric lavage, administration of activated charcoal, etc. It is very important to report the suspected overdose as soon as possible, usually no later than 8 hours after ingestion of the overdose. Late (>24 hours) management of the overdose may have very serious consequences, and the treatment may include dialysis and eventually liver transplantation.
Remember: If you suspect you have overdosed the paracetamol, contact your doctor immediately - the sooner the better and you will save yourself a lot of trouble later on. The test for liver damage may eventually include simple blood or urine test.
The following information was sent to me by Stan:
There is a way where risk of overdose can be reduced (prevented?) (...). Basically when you overdose on paracetamol the body has to rely on its last line of defence to neutralise it, namely OXIDATION IN THE LIVER. This unfortunately converts the chemical to another deadly poison which itself has to be removed by the liver's store of glutathione.
It's unfortunate because the liver only has a certain amount of this (glutathione - Ed) and once it's used up, well, then that's when the liver damage starts.
The good news is that glutathione is made from a simple chemical called methionine which is an amino acid found in some proteins. In theory, taking methionine with paracetamol can make an overdose impossible (but don't try it at home!).
You can (or could?) get methionine as a pure powder in Australia from a company called Musashi (it can also be bought in any pharmacy without restrictions - Ed). It's also good for hangovers as glutathione takes some hammering with boozeing as well :)
Oh yeah, another way to increase the liver's resilience to paracetamol is to take N-acetylcysteine as well. In fact, this is the stuff that is injected into you if you are rushed to hospital with a suspected overdose to limit liver damage. Good news is you can get NAC from most health food stores as capsules, so if you regularly take high dose paracetamol, take some methionine and NAC as well. It may help.
But if you suspect overdose, see a doctor FAST. Beter safe than sorry
Hope this is useful.
Editor's note: Before using any of the above mentioned substances, please consult a pharmacist.
Related information: S-adenosyl-L-methionine (SAMe) and liver disease
Related information: Paracetamol Toxicology